Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 317, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2016, 4:43 AM CDT for Gove County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 4:43 AM CDT (09:43 UTC)
- Expired
- Jul 13, 2016, 5:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 4:57 AM CDT | TSTM WND GST 62 | 9 N Pendennis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1850 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
538
WUUS53 KGLD 130943
SVRGLD
KSC063-131030-
/O.NEW.KGLD.SV.W.0317.160713T0943Z-160713T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 530 AM CDT
* AT 442 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES EAST OF
GOVE...MOVING SOUTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
QUINTER.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3870 10062 3876 10072 3912 10016 3911 10015
3870 10016
TIME...MOT...LOC 0942Z 298DEG 48KT 3894 10040
HAIL...1.50IN
WIND...60MPH
$$
0073 follow-up statements
240
WWUS53 KGLD 131001
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 AM CDT WED JUL 13 2016
KSC063-131030-
/O.CON.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
501 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...
AT 501 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
UTICA...MOVING SOUTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
QUINTER.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3870 10062 3876 10072 3912 10016 3911 10015
3870 10016
TIME...MOT...LOC 1001Z 298DEG 48KT 3884 10015
HAIL...1.00IN
WIND...60MPH
$$
007848
WWUS53 KGLD 131015
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
515 AM CDT WED JUL 13 2016
KSC063-131030-
/O.CON.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
515 AM CDT WED JUL 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN GOVE COUNTY...
AT 515 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
TREGO CENTER...MOVING SOUTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
QUINTER.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 107 AND
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3870 10043 3891 10049 3912 10016 3911 10015
3870 10016
TIME...MOT...LOC 1015Z 293DEG 51KT 3889 10002
HAIL...0.75IN
WIND...60MPH
$$
LUNDQUIST186
WWUS53 KGLD 131026
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 AM CDT WED JUL 13 2016
KSC063-131036-
/O.EXP.KGLD.SV.W.0317.000000T0000Z-160713T1030Z/
GOVE KS-
526 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOVE COUNTY WILL
EXPIRE AT 530 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3870 10043 3891 10049 3912 10016 3911 10015
3870 10016
TIME...MOT...LOC 1024Z 298DEG 48KT 3889 10002
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:23 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 13, 3:23 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 223 AM MDT WED JUL 13 2016 .SHORT TERM...(Today through Friday night) Issued at 219 AM MDT Wed Jul 13 2016 Through the rest of the work week the upper level flow will remain nearly zonal, allowing numerous short wave troughs to move across the area during this timeframe. The limiting factor in this setup that has plentiful lift available will be the amount of moisture and instability to work with. Based on these limiting factors went a bit on the low side for rainfall chances during this period. This morning the storm activity from last night will gradually move east of the Tri-State Area. The next chance for storms will be in the afternoon as a weaker upper level short wave trough moves across the eastern 1/3 of the area. This evening any storm activity will move east of the area by midnight. The next round of storms will develop during the overnight hours along a cold front that will be moving south into the Tri-State Area. A band of elevated CAPE will develop along the front over the northern part of the area. Lift will increase along the front as an upper level short wave trough deepens over it. Am expecting storm activity to increase during the last part of the overnight hours into the Thursday morning. Storms will be moving 15- 20 MPH and may end up training along the front which may lead to a flash flood threat. Thursday morning the front will continue to move south across the area, with storm activity accompanying the front southward. During the afternoon another short wave trough will deepen over East Central Colorado. This trough seems to merge with a stronger trough moving down from the northwest later in the evening, so am thinking chances for rainfall will linger over the west during the evening with the first short wave trough then shift to the northern part of the area overnight as the stronger short wave trough moves through. Storm activity with this short wave trough will be southeast of the area by Friday morning. Friday morning the Tri-State Area may get a glancing blow of storm activity over the northwest half of the area as a weak upper level short wave trough moves through. Am not too confident in this happening based on the latest model data. During the afternoon an upper level short wave trough will develop west of the Tri-State Area and move southeast into the area. The west half looks to have the best chance for rainfall with this short wave trough, however ahead of the trough there will be some weak lift so have chances for rainfall across the entire area, with chances declining to the east. Friday evening either the short wave trough from the afternoon will deepen as it moves across the area or another stronger trough will move through the area. Either way chances for rainfall are more promising during the evening as the short wave trough moves through. Chances for rain will end from northwest to southeast as the trough departs the area. Large hail and damaging winds will be possible with any storms that develop during this period. .LONG TERM...(Saturday through Tuesday) Issued at 219 AM MDT Wed Jul 13 2016 The majority of the extended period will be dry except for Saturday. On Saturday a ridge begins to move west to east over the region. As the day progresses a 700 mb shortwave trough look to pass over the region enhancing storm potential in the afternoon and evening. CAPEs range from 1000-2000 J/kg (primarily along and north of Interstate 70) and bulk shear is around 50 kts. These all create a favorable environment for storms. Sunday through Tuesday temperatures are expected to steadily increase into the upper 90s to low 100s as the ridge amplifies over the CWA. Sunday could possibly see PoPs in the Northeastern Colorado portion of the CWA but chances are slim. Monday and Tuesday will be dry and hot across the Tri-State region. The GFS and European show potential for moisture to push north from Arizona and the Gulf of Mexico the beginning of next week but the likelihood of that occurring is low due to the strong ridge and dry conditions over the region. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1030 PM MDT Tue Jul 12 2016 KGLD...mvfr/ifr conditions possible from taf issuance through about 09z-10z with winds from the east-southeast/southeast under 10kts. Short range models insisting that convection currently a row of counties north of the terminal will move east-southeast or southeast into axis of elevated instability and possibly producing near severe/severe thunderstorms with large hail, damaging winds and locally heavy rainfall to the terminal. They also suggest that stratus will develop immediately behind the convection for a few hours producing scattered to broken low cloudiness. After 10z winds start to veer to the west, north, northeast and east through the rest of the taf period with some gusts near 20kts possible. Strato cumulus/cumulus clouds possible during the morning hours with perhaps some mid clouds during the afternoon and evening. KMCK...vfr conditions expected through the period. May have thunderstorms in the vicinity or on top of the terminal in the 08z-10z timeframe with winds light from the southeast. After 10z winds are similar to KGLD with west then northwest, north, northeast and east through the rest of the taf period. A few gusts near 20kts possible. Fair weather cumulus clouds possible during the daylight and early evening hours. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...CLT AVIATION...99
Hazardous weather outlook, Jul 13, 4:15 AM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 315 AM MDT WED JUL 13 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140915- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 315 AM MDT WED JUL 13 2016 /415 AM CDT WED JUL 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY EARLY THIS MORNING ACROSS MUCH OF THE AREA AS A WARM FRONT MOVES ACROSS THE AREA. A FEW THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE THUNDERSTORMS WILL BE EAST OF THE AREA AROUND MID MORNING. LATE TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE OVER THE NORTHERN HALF OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. IN ADDITION REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL ALONG THE FRONT MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY MORNING STRONG TO SEVERE THUNDERSTORMS WILL INCREASE IN COVERAGE AS THEY ACCOMPANY THE FRONT SOUTH ACROSS THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. FLASH FLOODING MAY OCCUR ALONG THE FRONT DUE TO THE REPEATED ROUNDS OF MODERATE TO HEAVY RAINFALL ON TOP OF THE RAINFALL ALREADY RECEIVEDFROM LAST NIGHT. THE UNSETTLED PATTERN WILL CONTINUE THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE OVER PARTS OF THE REGION THROUGH THESE PERIODS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JTL
In the hours before
Local storm report, Jul 13, 3:04 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
204 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM TSTM WND GST GOODLAND 39.35N 101.71W
07/13/2016 M66 MPH SHERMAN KS ASOS
&&
CLTLocal storm report, Jul 13, 3:49 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND GST 2 E COLBY 39.39N 101.01W
07/13/2016 M61 MPH THOMAS KS MESONET
&&
CLTLocal storm report, Jul 13, 4:21 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
321 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL MORLAND 39.35N 100.07W
07/13/2016 E1.00 INCH GRAHAM KS PUBLIC
VERY STRONG WINDS ACCOMPANIED THE HAIL. NO ESTIMATE ON
THE SPEED OF THE WIND.
&&
JLUNDQUISTLocal storm report, Jul 13, 4:23 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND GST MORLAND 39.35N 100.07W
07/13/2016 E60 MPH GRAHAM KS TRAINED SPOTTER
ESTIMATED WIND GUSTS OF 50-60 MPH.
&&
JLUNDQUISTLocal storm report, Jul 13, 4:28 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 AM TSTM WND GST OAKLEY 39.13N 100.85W
07/13/2016 M57.00 MPH LOGAN KS AWOS
STILL GUSTING TO 57 MPH.
&&
CLTLocal storm report, Jul 13, 4:37 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 AM MDT WED JUL 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HAIL MORLAND 39.35N 100.07W
07/13/2016 E0.50 INCH GRAHAM KS TRAINED SPOTTER
HAIL COVERED GROUND, POWER OUT SO COULD NOT GET A GOOD
LOOK AT HAIL SIZE, VERY STRONG WINDS, BROKEN HOME
WINDOWS.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 12:46 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 25 min |
| Jul 13, 1:44 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 61 min |
| Jul 13, 2:17 AM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Jul 13, 2:19 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 56 min |
| Jul 13, 2:55 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 50 min |
| Jul 13, 3:52 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 53 min |
| Jul 13, 3:58 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 47 min |
| Jul 13, 4:44 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 46 min |
| Jul 13, 4:48 AM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 23 min |
| Jul 13, 4:51 AM CDT | Tornado Warning | GLD | Graham | 24 min |
| Jul 13, 5:34 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.